Maryland, 2012

Damaging Winds in Maryland, September 18, 2012

September 18, 2012 · NWS LWX · 20 events in 10 counties and zones

A cold front moved through the region and showers and severe thunderstorms occurred across the Mid Atlantic. A strong low level jet drove activity through the Interstate 95 corridor and abundant amounts of moisture produced heavy rain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$13,000
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A cold front moved through the region and showers and severe thunderstorms occurred across the Mid Atlantic. A strong low level jet drove activity through the Interstate 95 corridor and abundant amounts of moisture produced heavy rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Sep 18, 10:04 AM EST, 1 hour 50 minutes earlier.

Area forecast discussion, Sep 18, 10:04 AM EST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1104 AM EDT TUE SEP 18 2012

.SYNOPSIS...
A STRONG COLD FRONT WILL PASS THROUGH THE AREA LATE THIS AFTERNOON
AND EVENING. HIGH PRESSURE WILL BUILD IN DURING THE MID TO LATE
PORTION OF THE WEEK. ANOTHER SYSTEM COULD BRING INCLEMENT WEATHER
OVER THE WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
UPDATE...
TORNADO WATCH IN EFFECT FOR MUCH OF THE CWA THROUGH 7 PM...
INCLUDING ALL DC/BALT METRO AREAS - WEST TO THE BLUE RIDGE AND
SHENANDOAH VLY.

INTENSE LOW LEVEL JET DEVELOPING OVER THE AREA...DRIVING STRONG
LOW LEVEL FLOW - CREATING LINE SEGMENTS OF SHOWER ACTIVITY W/
LOCALLY STRONG-TO-DAMAGING WINDS. INSTABILITY IS FAIRLY
WEAK...WHICH IS KEEPING MUCH OF THIS ACTIVITY AS HEAVY SHOWERS W/
NO LIGHTNING AS OF YET. SOME PERIODIC BREAKS OVER THE NEXT FEW HRS
WILL CHANGE THAT...ESPECIALLY ACROSS THE SRN HALF OF THE CWA.

CURRENTLY...A FEW LINE SEGMENTS GATHERING THEMSELVES OVER THE NRN
SHENANDOAH VLY AND SLIDING NEWD. LOCALIZED DOWNBURST WINDS
EXPECTED IN THE MORE BOWED-OUT ACTIVITY. A GENERAL 25-35MPH BREEZE
OUT OF THE SOUTH HAS DEVELOPED OUT AHEAD OF THIS ACTIVITY AND
SPREAD OVER MUCH OF THE PIEDMONT. THESE ARE ENVIRONMENTAL WINDS
AND THESE WINDS WILL CONTINUE UNTIL THE FRONT MOVES THRU LATER
TODAY.

FROM PREV DISC...
COASTAL FLOOD WATCH CONVERTED TO A CF WARNING FOR ANNE AR-SRN
BALT- HARFORD CO'S FOR THE LATE NIGHT H.T. CYCLE. STRONG GUSTY
WINDS - GALE FORCE FOR THE NEXT SEVERAL HRS - WILL DEVELOP WATER
LEVELS AROUND 2 FT ABOVE NORMAL LEADING TO MODERATE CF AT HIGH
TIDE. SEE WBCCFWLWX FOR FURTHER DETAILS.

THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND EVENING AS
THE COLD FRONT APPROACHES FROM THE WEST. SHORT RANGE MODELS ARE
SHOWING A QLCS LINE DEVELOPING AHEAD OF THE COLD FRONT AND MOVING
EAST ACROSS THE CWFA. DO THINK THE HIGHEST POTENTIAL FOR SEVERE
WEATHER WILL BE ALONG AND EAST OF THE SHENANDOAH VALLEY THIS
AFTERNOON AND EVENING WITH THE QLCS LINE. A COUPLE OF THINGS TO
NOTE...THERE IS NOT MUCH FORCING IN THE MID LEVELS AND THE 500MB
TROUGH REMAINS NEUTRAL. HOWEVER...WITH MUCH OF THE CWFA EAST OF THE
SHENANDOAH VALLEY IN THE WARM SECTOR...SB CAPE IS EXPECTED TO
INCREASE TO BETWEEN 1000 AND 2000 J/KG. IN ADDITION...HODOGRAPHS
SHOW A GOOD POSSIBILITY OF ROTATING THUNDERSTORMS.

FOR THE AFTERNOON AND EVENING HOURS...MAINLY ALONG AND EAST OF THE
SHENANDOAH VALLEY...THUNDERSTORMS WILL HAVE THE POTENTIAL TO BECOME
SEVERE PRODUCING DAMAGING WIND GUSTS. A FEW TORNADOES ARE POSSIBLE.
THUNDERSTORMS WILL ALSO BE CAPABLE OF PRODUCING LOCALLY HEAVY
RAINFALL...WITH LOCALIZED FLASH FLOODING.

FRONT SHOULD CLEAR THE BAY DURING THE LATE EVENING HOURS. HIGH
PRESSURE WILL BUILD IN FROM THE WEST...WITH A GRADUAL CLEARING OF
SKIES.

GRADIENT IS EXPECTED TO TIGHTEN TODAY AS LOW PRESSURE
APPROACHES...AND HAVE UPPED THE WIND GUST POTENTIAL ACROSS THE LAND
A FEW KT/MPH. POPS LOOKED GOOD...AND MADE NO CHANGES PAST 12Z. TOOK
BLEND FOR TEMPS.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY/...
AN UPPER-LEVEL TROUGH WILL REMAIN TO OUR WEST STRETCHING FROM THE
GREAT LAKES SOUTH INTO THE GULF COAST STATES WHILE SURFACE HIGH
PRESSURE APPROACHES THE AREA WEDNESDAY BEFORE BUILDING OVERHEAD
WEDNESDAY NIGHT INTO THURSDAY.

DESPITE A SOUTHWEST FLOW ALOFT AHEAD OF THE TROUGH...SUBSIDENCE FROM
THE SURFACE HIGH ALONG WITH LOW-LEVEL DRY AIR SHOULD KEEP MOST
CLOUDS AND PRECIPITATION WELL OFF TO OUR SOUTHEAST. A NORTHERLY
SURFACE FLOW AHEAD OF THE HIGH WEDNESDAY WILL ALLOW FOR MAX TEMPS TO
BE BELOW NORMAL...DESPITE SUNSHINE. MAX TEMPS WILL RANGE FROM NEAR
60 IN THE MOUNTAINS TO THE LOWER AND MIDDLE 70S ACROSS MOST OTHER
LOCATIONS.

DRY AND CHILLY CONDITIONS ARE EXPECTED WEDNESDAY NIGHT AS HIGH
PRESSURE BUILDS OVERHEAD. MAINLY CLEAR SKIES AND LIGHT WINDS WILL
CAUSE RADIATIONAL COOLING. MIN TEMPS WILL RANGE FROM THE LOWER 40S
ACROSS MOST LOCATIONS IN THE POTOMAC HIGHLANDS AND SHENANDOAH
VALLEY...TO THE MIDDLE 40S IN THE SUBURBS OF
WASHINGTON/BALTIMORE...TO THE MIDDLE 50S IN DOWNTOWN
WASHINGTON/BALTIMORE.

HIGH PRESSURE WILL WEAKEN OVER THE AREA THURSDAY AND A RETURN FLOW
WILL DEVELOP...ALLOWING FOR MAX TEMPS TO BE CLOSER TO CLIMO. MORE
DRY CONDITIONS ARE EXPECTED ALONG WITH SUNSHINE.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
HIGH PRESSURE WILL CONTINUE TO WEAKEN AS IT SHIFTS OFF THE COAST
THURSDAY NIGHT THROUGH FRIDAY WHILE A COLD FRONT MOVES THROUGH THE
OHIO VALLEY. A RETURN FLOW WILL ALLOW FOR MAX TEMPS FRIDAY TO BE A
FEW DEGREES WARMER COMPARED TO THURSDAY. DRY CONDITIONS WILL LIKELY
PERSIST ALONG WITH SOME SUNSHINE AS THE FRONT REMAINS TO THE
WEST.

YET ANOTHER UPPER TROUGH WILL TAKE SHAPE OVER THE GREAT LAKES BY
SATURDAY. THIS SYSTEM IS PROGGED TO DEEPEN AND SHIFT EAST TOWARD
THE FORECAST AREA OVER THE WEEKEND. WILL CONTINUE TO SHOW
INCREASING CHANCES FOR SHOWERS AND THUNDERSTORMS ESPECIALLY
SATURDAY AFTERNOON INTO SATURDAY NIGHT WITH CLEARING SUNDAY
AFTERNOON. STILL SOME TIMING UNCERTAINTIES IN THE MODELS. HIGH
PRESSURE WILL RETURN FOR EARLY NEXT WEEK.

&&

.AVIATION /15Z TUESDAY THROUGH SATURDAY/...
A LINE OF STRONG TO SEVERE THUNDERSTORMS IS EXPECTED TO DEVELOP
THIS AFTERNOON AND MOVE EAST ACROSS THE MID ATLANTIC.

IFR CONDITIONS WILL CONTINUE AT MOST OF THE TAF SITES THROUGH
DAYBREAK...AS GIGS/VSBYS REMAIN LOW IN WIDESPREAD RAINFALL. CIGS MAY
INCREASE SLIGHTLY TO MVFR VALUES WITH SUNRISE. VSBYS WILL BE REDUCED
IN LOCALLY HEAVY RAINFALL/THUNDERSTORMS THIS AFTERNOON AND EVENING.

HIGH PRESSURE WILL BRING VFR CONDITIONS MOST OF THE TIME WEDNESDAY
THROUGH FRIDAY. PATCHY BR/FOG MAY REDUCE VSBYS DURING THE EARLY
MORNING HOURS EACH DAY. A COLD FRONT WILL PASS THROUGH THE TERMINALS
SATURDAY...BRINGING THE CHANCE FOR SHOWERS.

&&

.MARINE...
A COLD FRONT WILL CROSS THE WATERS TONIGHT. DURING THE
AFTERNOON/EVENING...A LINE OF SHOWERS AND THUNDERSTORMS WILL CROSS
THE WATERS AHEAD OF THE COLD FONT. SPECIAL MARINE WARNINGS ARE
POSSIBLE. WATERSPOUTS ARE ALSO A POSSIBILITY.

BEHIND THE FRONT...WINDS WILL DECREASE SLIGHTLY...BUT SMALL CRAFT
CONDITIONS WILL CONTINUE OVERNIGHT. A WIND SHIFT TO THE W/NW IS
EXPECTED LATE TONIGHT ACROSS THE WATERS.

A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE WATERS WEDNESDAY BEHIND
A COLD FRONT. HIGH PRESSURE WILL BUILD OVER THE WATERS WEDNESDAY
NIGHT INTO THURSDAY ALLOWING FOR WINDS TO DIMINISH. HIGH PRESSURE
WILL MOVE OFF THE COAST FRIDAY AND A COLD FRONT WILL IMPACT THE
WATERS DURING THE WEEKEND.

&&

.TIDES/COASTAL FLOODING...
ANOMALIES HAVE BEGUN TO INCREASE AS THE SOUTHERLY FLOW STRENGTHENS
EARLY THIS MORNING. A COASTAL FLOOD ADVISORY IS IN EFFECT FOR THE
MORNING/EARLY AFTERNOON HIGH TIDE FOR ANNE ARUNDEL COUNTY NORTHWARD
ALONG THE WESTERN SHORE OF THE CHESAPEAKE BAY AND ALSO FOR THE
CITIES OF WASHINGTON DC...ALEXANDRIA...AND THE COUNTIES OF PRINCE
GEORGES AND FAIRFAX ALONG THE TIDAL POTOMAC RIVER.

THE AFTERNOON/NIGHTTIME HIGH TIDE WILL LIKELY BE AFFECTED BY
THESE ANOMALIES. MODERATE FLOODING IS POSSIBLE ACROSS THESE
AREAS. A COASTAL FLOOD ADVISORY IS IN EFFECT FOR LOCATIONS ALONG
THE SHORE OF THE UPPER TIDAL POTOMAC RIVER.

ANOMALIES SHOULD DROP QUICKLY EARLY WEDNESDAY AS AN OFFSHORE FLOW
TAKES OVER BEHIND THE COLD FRONT.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...COASTAL FLOOD ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR DCZ001.
MD...COASTAL FLOOD ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR MDZ013.
     COASTAL FLOOD WARNING FROM 6 PM THIS EVENING TO 2 AM EDT
     WEDNESDAY FOR MDZ007-011-014.
     COASTAL FLOOD ADVISORY UNTIL 6 PM EDT THIS EVENING FOR MDZ007-
     011-014.
     COASTAL FLOOD ADVISORY FROM 3 PM THIS AFTERNOON TO 10 PM EDT
     THIS EVENING FOR MDZ017-018.
VA...COASTAL FLOOD ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR VAZ053-
     054.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 6 PM THIS EVENING TO 5 PM EDT
     WEDNESDAY FOR ANZ530>532-535-536-538>540.
     GALE WARNING UNTIL 6 PM EDT THIS EVENING FOR ANZ530>532-535-
     536-538>540.
     SMALL CRAFT ADVISORY FROM MIDNIGHT TONIGHT TO 5 PM EDT
     WEDNESDAY FOR ANZ533-534-537-541>543.
     GALE WARNING UNTIL MIDNIGHT EDT TONIGHT FOR ANZ533-534-537-
     541>543.

&&

UPDATE...GMS
PREV DISCUSSION...LISTEMAA/LASORSA
Hazardous weather outlook, Sep 18, 10:32 AM EST, 1 hour 22 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1132 AM EDT TUE SEP 18 2012

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
191345-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
1132 AM EDT TUE SEP 18 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

TORNADO WATCH...NUMBER 642...IS IN EFFECT FOR MUCH OF EASTERN
MARYLAND AND NORTHERN VIRGINIA...INCLUDING THE WASHINGTON AND
BALTIMORE METROPOLITAN AREAS...THROUGH 7 PM. SEE WBCWCNLWX FOR
FURTHER DETAILS.

A GALE WARNING IS NOW IN EFFECT FOR THE WATERS THROUGH EARLY
EVENING. GALE CONDITIONS WILL CONTINUE FOR PORTIONS OF THE WATERS
THIS EVENING...WITH SMALL CRAFT CONDITIONS EXPECTED FOR ALL WATERS
OVERNIGHT.

SHOWERS AND THUNDERSTORMS ARE EXPECTED ALONG AND AHEAD OF A COLD
FRONT THROUGH THIS EVENING. HEAVY DOWNPOURS COULD LEAD TO
LOCALIZED FLASH FLOODING. IN ADDITION...SOME THUNDERSTORMS MAY BE
SEVERE AND PRODUCE DAMAGING WIND GUSTS AND ISOLATED TORNADOES. THE
MOST LIKELY TIME FOR SEVERE WEATHER LOOKS TO BE FROM 1 PM TO 7 PM.

A COASTAL FLOOD WARNING IS IN EFFECT FOR ANNE ARUNDEL...SOUTHERN
BALTIMORE AND HARFORD COUNTIES LATE THIS EVENING INTO THE EARLY
MORNING HOURS...FOR THE POTENTIAL OF MODERATE COASTAL FLOODING AT
HIGH TIDE. A COASTAL FLOOD ADVISORY REMAINS IN EFFECT FOR THE
WESTERN SHORE OF THE CHESAPEAKE BAY AND UPPER TIDAL POTOMAC RIVER
THROUGH LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A SMALL CRAFT ADVISORY IS IN EFFECT WEDNESDAY FOR THE WATERS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN HAS BEEN ACTIVATED FOR THIS AFTERNOON AND EVENING.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-191345-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
1132 AM EDT TUE SEP 18 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

TORNADO WATCH NUMBER 642 IS IN EFFECT FOR MUCH OF WESTERN AND
NORTHERN MARYLAND...PORTIONS OF THE EASTERN WEST VIRGINIA
PANHANDLE...AND NORTHERN VIRGINIA THROUGH 7 PM. SEE WBCWCNLWX FOR
FURTHER DETAILS.

SHOWERS AND THUNDERSTORMS ARE EXPECTED ALONG AND AHEAD OF A COLD
FRONT TODAY. HEAVY DOWNPOURS COULD LEAD TO LOCALIZED FLASH FLOODING.
IN ADDITION...SOME THUNDERSTORMS MAY BE SEVERE AND PRODUCE
DAMAGING WIND GUSTS AND ISOLATED TORNADOES. THE MOST LIKELY TIME
FOR SEVERE WEATHER LOOKS TO BE FROM NOON TO 6 PM.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN HAS BEEN ACTIVATED FOR THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, Sep 18, 11:04 AM EST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1204 PM EDT TUE SEP 18 2012

VAZ030-181630-
WARREN VA-
1204 PM EDT TUE SEP 18 2012

...SHOWER WITH GUSTY WIND TO AFFECT WARREN COUNTY...

AT 1203 PM EDT...A SHOWER PRODUCING GUSTY WIND WAS LOCATED OVER
BENTONVILLE...MOVING NORTHEAST AT 45 MPH.

LOCATIONS IMPACTED INCLUDE FRONT ROYAL.

WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THIS SHOWER. HEAVY

BRIEF BUT HEAVY RAIN WITH THESE SHOWERS WILL REDUCE VISIBILITIES TO
BELOW ONE MILE AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 3903 7815 3897 7803 3877 7828 3883 7837
TIME...MOT...LOC 1603Z 225DEG 39KT 3885 7828

SMZ
Local storm report, Sep 18, 11:20 AM EST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1220 PM EDT TUE SEP 18 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1108 AM     TSTM WND DMG     3 E BRIGGS              39.10N  77.96W
09/18/2012                   CLARKE             VA   EMERGENCY MNGR

            TREE DOWN AT PARSHALL RD AND LOCKES MILL RD.

&&

EVENT NUMBER LWX1201232

GMS
Local storm report, Sep 18, 11:27 AM EST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1227 PM EDT TUE SEP 18 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1125 AM     TSTM WND DMG     PURCELLVILLE            39.14N  77.71W
09/18/2012                   LOUDOUN            VA   TRAINED SPOTTER

            LARGE TREE DOWN IN NEIGHBORING YARD. EST WIND GUST AT
            60 MPH.

&&

EVENT NUMBER LWX1201233

GMS
Local storm report, Sep 18, 11:33 AM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1233 PM EDT TUE SEP 18 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 AM     TSTM WND DMG     1 W WICKLIFFE           39.16N  77.92W
09/18/2012                   CLARKE             VA   EMERGENCY MNGR

            TREE DOWN ON 2500 BLOCK OF SHEPHERDS MILL RD.

&&

EVENT NUMBER LWX1201234

GMS
Special weather statement, Sep 18, 11:40 AM EST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1240 PM EDT TUE SEP 18 2012

VAZ036-037-181745-
NELSON VA-ALBEMARLE VA-
1240 PM EDT TUE SEP 18 2012

...HEAVY THUNDERSTORMS TO AFFECT NELSON AND ALBEMARLE COUNTIES...

AT 1240 PM EDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 8 MILES WEST OF PINEY RIVER TO 37 MILES SOUTHWEST OF
ALLENS CREEK...MOVING NORTHEAST AT 55 MPH.

LOCATIONS IMPACTED INCLUDE WINTERGREEN...SHIPMAN...AFTON...
SCHUYLER...SCOTT STADIUM AND CHARLOTTESVILLE.

HEAVY RAIN WITH THESE STORMS WILL REDUCE VISIBILITIES TO BELOW ONE
MILE AND CAUSE SIGNIFICANT PONDING OF WATER ON ROADWAYS.

WIND GUSTS IN EXCESS OF 50 MPH ARE EXPECTED WITH THESE STORMS. WINDS
THIS STRONG CAN BRING DOWN LARGE TREE BRANCHES. TAKE SHELTER UNTIL
THE STORMS HAVE PASSED.

&&

LAT...LON 3755 7891 3769 7899 3772 7907 3778 7909
      3780 7917 3789 7915 3792 7906 3789 7900
      3795 7890 3799 7891 3803 7887 3812 7822
      3777 7849 3774 7863 3768 7864 3767 7866
      3769 7869 3763 7872 3764 7880 3753 7883
TIME...MOT...LOC 1640Z 237DEG 48KT 3777 7911 3716 7925

BAJ
Special weather statement, Sep 18, 11:45 AM EST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1245 PM EDT TUE SEP 18 2012

VAZ030-031-042-501-181700-
WARREN VA-CLARKE VA-NORTHERN FAUQUIER VA-LOUDOUN VA-
1245 PM EDT TUE SEP 18 2012

...GUSTY SHOWERS WITH HEAVY RAIN TO AFFECT WARREN...CLARKE...NORTHERN
FAUQUIER AND LOUDOUN COUNTIES...

AT 1245 PM EDT...GUSTY SHOWERS PRODUCING HEAVY RAIN WAS LOCATED 3
MILES SOUTHEAST OF PARIS...MOVING NORTHEAST AT 45 MPH.

LOCATIONS IMPACTED INCLUDE ST. LOUIS AND BLUEMONT.

HEAVY RAIN WITH THESE SHOWERS WILL REDUCE VISIBILITIES TO BELOW ONE
MILE AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THIS SHOWER.

&&

LAT...LON 3914 7784 3902 7764 3885 7791 3896 7805
TIME...MOT...LOC 1645Z 225DEG 37KT 3899 7790

SMZ

The radar

The Sterling radar (KLWX), 43 km away, was scanning. The volume nearest the first event began at 16:52 UTC.

Open the radar archive at this moment

Event by event

20 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Frederick

When
September 18, 11:54 AM EST
Where
Frederick County, 0.75 mi S of Jefferson
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Department of Highways
Coordinates
39.359, -77.532

There was a tree down near the intersection of MD 464 and Lander Road.

Thunderstorm Wind, Frederick

When
September 18, 12:19 PM EST
Where
Frederick County, 0.58 mi ESE of Frederick
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Department of Highways
Coordinates
39.415, -77.411

There was a tree down near the intersection of MD 355 and Market Space Road.

Thunderstorm Wind, Frederick

When
September 18, 12:26 PM EST
Where
Frederick County, 0.51 mi WSW of Reels Mill
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Department of Highways
Coordinates
39.366, -77.388

There was a tree down at Urbana Pike and Araby Church Road.

Thunderstorm Wind, Carroll

When
September 18, 2:00 PM EST
Where
Carroll County, 1.19 mi W of Houcksville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
39.583, -76.902

There were tree limbs down that closed Coon Club Road.

Thunderstorm Wind, Carroll

When
September 18, 2:04 PM EST
Where
Carroll County, 0.68 mi NNW of Lawndale
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
39.529, -76.885

There was a tree onto wires along Tank Road.

Thunderstorm Wind, Montgomery

When
September 18, 2:10 PM EST
Where
Montgomery County, 0.89 mi WNW of Parkside
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
NWS Employee
Coordinates
39.036, -77.095

There was a tree knocked down on train tracks.

Thunderstorm Wind, Prince George'S

When
September 18, 2:22 PM EST
Where
Prince George'S County, 0.5 mi SSW of Suitland
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Newspaper
Coordinates
38.843, -76.932

There was a tree down blocking eastbound lane on Suitland Parkway near Silver Hill Road.

Thunderstorm Wind, Prince George'S

When
September 18, 2:23 PM EST
Where
Prince George'S County, 0.8 mi NNW of Landover Hills
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
38.961, -76.904

There was a tree down covering a vehicle on Maryland State Route 295 near route 410.

Thunderstorm Wind, Prince George'S

When
September 18, 2:23 PM EST
Where
Prince George'S County, 0.34 mi SSW of Berkshire
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Broadcast Media
Coordinates
38.846, -76.923

There was a tree down near Suitland Parkway and Silver Hill Road.

Thunderstorm Wind, Howard

When
September 18, 2:25 PM EST
Where
Howard County, 0.71 mi NW of Columbia
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Trained Spotter
Coordinates
39.236, -76.861

There were wind gusts estimated of 50 to 60 mph.

Thunderstorm Wind, Baltimore

When
September 18, 2:27 PM EST
Where
Baltimore County, 0.78 mi ENE of Oella
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Trained Spotter
Coordinates
39.275, -76.767

A pear tree was split in half by thunderstorm winds.

Thunderstorm Wind, Prince George'S

When
September 18, 2:29 PM EST
Where
Prince George'S County, 1.18 mi ESE of Montpelier
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
39.061, -76.851

There were downed trees covering right lane of Maryland State Route 295 near 197.

Thunderstorm Wind, Charles

When
September 18, 2:46 PM EST
Where
Charles County, 1.33 mi SSW of Indian Hd Mrylnd Arp
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
38.581, -77.076

There was a tree down on Bumpy Creek Road near the Indian Head Trail Crossing.

Thunderstorm Wind, Anne Arundel

When
September 18, 2:51 PM EST
Where
Anne Arundel County, 0.26 mi E of Severna Park
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
COOP Observer
Coordinates
39.070, -76.545

There was a tree blown down in Severna Park.

Thunderstorm Wind, Charles

When
September 18, 2:55 PM EST
Where
Charles County, 0.51 mi SW of Springhill
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
38.494, -76.985

There was a tree down on Fairgrounds Road.

Thunderstorm Wind, Anne Arundel

When
September 18, 2:58 PM EST
Where
Anne Arundel County, 1.39 mi ESE of Revell
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
39.059, -76.508

There were large tree limbs snapped off tree on 700 block of Macsherry Drive.

Thunderstorm Wind, Harford

When
September 18, 2:58 PM EST
Where
Harford County, 1.36 mi NNW of Forest Hill
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Department of Highways
Coordinates
39.598, -76.391

There was a tree down near the intersection of Maryland 24 and Greer Nursery Road.

Thunderstorm Wind, Charles

When
September 18, 3:18 PM EST
Where
Charles County, 2.15 mi SSW of Hughesville
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
38.501, -76.794

There was a tree down on 14000 block of Oaks Road.

Thunderstorm Wind, Harford

When
September 18, 3:30 PM EST
Where
Harford County, 0.3 mi SSE of Phillips Aaf Arpt
Measured
50 kt (58 mph) measured gust
Reported by
COOP Observer
Coordinates
39.466, -76.167

Thunderstorm Wind, Calvert

When
September 18, 3:51 PM EST
Where
Calvert County, 0.21 mi N of Coster
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
38.353, -76.470

There was a tree down near intersection of Coster Road and Spring Cove Lane.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2012Every state in 2012This day in weather historyWarnings in Maryland, September 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 412386, 412387, 412388, 412390, 412391, 412389, 412392, 412438, 412439, 412441, 412440, 412436, 412444, 412393, 412455, 412432, 412442, 412464, 412443, 412472.